Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 30, 2024, 8:36 PM CDT for Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2024, 8:36 PM CDT (01:36 UTC)
- Expired
- Apr 30, 2024, 9:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Van Buren County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 174 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
122
WFUS53 KDVN 010136
TORDVN
IAC177-MOC045-199-010215-
/O.NEW.KDVN.TO.W.0020.240501T0136Z-240501T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
836 PM CDT Tue Apr 30 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southern Van Buren County in southeastern Iowa...
Northern Scotland County in northeastern Missouri...
Northwestern Clark County in northeastern Missouri...
* Until 915 PM CDT.
* At 836 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pulaski, or 9 miles southeast of Bloomfield,
moving east at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Milton, Hitt, and Brock around 840 PM CDT.
Cantril around 845 PM CDT.
Azen around 850 PM CDT.
Mount Sterling, Prospect Grove, and Lake Sugema Campground around
855 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Granger, Arbela, Heath Memorial Conservation Area and Luray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4060 9235 4060 9218 4069 9218 4068 9177
4036 9191 4057 9235
TIME...MOT...LOC 0136Z 284DEG 35KT 4064 9232
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Gunkel4 follow-up statements
597
WWUS53 KDVN 010145
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
845 PM CDT Tue Apr 30 2024
IAC177-MOC045-199-010215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/
Van Buren IA-Scotland MO-Clark MO-
845 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN
VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES...
At 845 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Milton, or 10 miles north of Memphis, moving east at
40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Milton, Cantril, Azen, and Brock around 850 PM CDT.
Mount Sterling, Prospect Grove, and Lake Sugema Campground around
855 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Granger, Arbela, Heath Memorial Conservation Area and Luray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4060 9218 4069 9218 4068 9177 4036 9191
4060 9230
TIME...MOT...LOC 0145Z 284DEG 35KT 4062 9220
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Gunkel574
WWUS53 KDVN 010152
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
852 PM CDT Tue Apr 30 2024
IAC177-MOC045-199-010215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/
Van Buren IA-Scotland MO-Clark MO-
852 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN
VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES...
At 852 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Cantril, or 11 miles southwest of Keosauqua, moving
east at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Mount Sterling, Prospect Grove, Azen, Heath Memorial Conservation
Area, and Lake Sugema Campground around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4060 9218 4069 9218 4068 9177 4045 9187
TIME...MOT...LOC 0152Z 272DEG 42KT 4063 9211
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Gunkel712
WWUS53 KDVN 010159
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Tue Apr 30 2024
IAC177-MOC045-199-010215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/
Van Buren IA-Scotland MO-Clark MO-
859 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN
VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES...
At 859 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cantril, or 8 miles south of Keosauqua, moving east
at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Mount Sterling, Prospect Grove, and Heath Memorial Conservation
Area around 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4060 9213 4067 9211 4068 9177 4045 9187
TIME...MOT...LOC 0159Z 284DEG 35KT 4061 9202
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Gunkel401 WWUS53 KDVN 010208 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 908 PM CDT Tue Apr 30 2024 IAC177-MOC045-199-010217- /O.EXP.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/ Van Buren IA-Scotland MO-Clark MO- 908 PM CDT Tue Apr 30 2024 ...THE TORNADO WARNING FOR SOUTHERN VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES WILL EXPIRE AT 915 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, small hail and gusty winds are still possible with this thunderstorm. && LAT...LON 4060 9213 4067 9211 4068 9177 4045 9187 TIME...MOT...LOC 0207Z 284DEG 35KT 4059 9192 $$ Gunkel
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:39 PM CDT, 1 hour 57 minutes earlier. Its key messages:
- The forecast will remain active through the period with almost daily chances of showers and thunderstorms.
- Heavy rain is possible over the next 7 days with 1 to 3+ inches of rain in the forecast from WPC.
- Temperatures are forecast to remain near to slightly above normal through the period.
Area forecast discussion, Apr 30, 6:39 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 639 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - The forecast will remain active through the period with almost daily chances of showers and thunderstorms. - Heavy rain is possible over the next 7 days with 1 to 3+ inches of rain in the forecast from WPC. - Temperatures are forecast to remain near to slightly above normal through the period. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 210 PM CDT Tue Apr 30 2024 A weakening area of showers and storms continues to lift east northeastward this afternoon across central Iowa north of a warm front that is forecast to continue lifting across the remainder of the area. Winds have shifted to the south behind this warm front with gusts up to 25 mph. At 2 PM, temperatures range from 69 degrees at Dubuque to 79 degrees at Washington with dewpoints largely in the lower to mid 50s. The dry air continues to impact the area of showers in central Iowa and think that this will continue to dissipate over the next couple of hours with light rain possible across Benton, Buchanan, Delaware, and Linn Counties. CAMs continue to show the development of a line of storms to our west this afternoon that moves east southeastward through this evening and has it moving across eastern Iowa, northwest Illinois and far northeast Missouri between 00 and 06 UTC. HREF 2 to 5 km updraft helicity swaths show the convection moving into our area west of a Fairfield to Cedar Rapids line before gradually weakening as it moves eastward. Continue to think that hail and damaging wind gusts are the main threat. SPC has our western two rows of counties in a slight or level 2 out of 5 risk of severe storms and the reminder of the area in a Marginal or level 1 out of 5 risk for severe storms. CAMs are in good overall agreement in the evolution of these storms and have been hinting at potentially stronger storms across area south of I-80. Several runs of the HRRR as well as the 12 UTC NAm Nest show the development of strong winds behind the convection across the area mainly along and north of Interstate 80. We will continue to monitor the situation to see if this does occur. The cold front will move across the area from west to east overnight with high pressure quickly building into the area at the surface and aloft. Skies will quickly clear from the west. High temperatures on Wednesday are forecast to be in the lower to mid 70s. Model soundings show some mixing behind the cold front with gusts west winds developing Wednesday morning with gusts up to 25 MPH through the day. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 210 PM CDT Tue Apr 30 2024 A more active pattern will remain in place across the Upper Midwest Wednesday night through Monday night. There is a storm system roughly every 24 hours or so. A potent wave digging into the Rockies Wednesday night into Friday is forecast to deepen as it moves into the Plains. We will see a few leading impulses ahead of this wave pass through the area, leading to persistent showers/storms for the remainder of the week. The first of these will arrive Wednesday night. This will be a wet period, with the potential to see quite a bit of rain. With recent rains and more forecast, some rises along area rivers are possible. The parent wave developing is the one that has our attention though. There is plenty of uncertainty with this system, as well as major timing differences amongst guidance. Although, all long term guidance does show this system. If this wave deepens enough and we get that negative tilt upon arrival, this will bring the potential for strong to severe storms late in the week. Although, it is too soon to say for sure. WPC is highlighting our area in the risk for Excessive Rainfall from midweek through the end of the week, as they are currently forecasting between 1-3+ inches of rain by the week's end for some. Thus, flash flooding will be possible, as well as rises along area rivers. So, just be mindful and stay up to date with the latest forecasts! && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 639 PM CDT Tue Apr 30 2024 VFR conditions are expected for most of the period. A line of showers and storms is expected to affect all TAF sites through 06z. Current tempo timing has been timed to match current radar trends. Tempos may need updating to include wind gusts especially at DBQ/CID/BRL as gusts over 50 kts are possible at these sites. Also DBQ could have prolonged winds after 05z, but confidence is low at this time. Frequent gusts to near 50kts could be possible at DBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && UPDATE...Gibbs SHORT TERM...Cousins LONG TERM...Cousins/McClure AVIATION...Gibbs
Hazardous weather outlook, Apr 30, 7:21 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 721 PM CDT Tue Apr 30 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 721 PM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Strong to severe storms are possible through late this evening. The highest threat will be mainly along and west of a line from Manchester, Iowa to Iowa City, to Memphis, Missouri where the Storm Prediction Center has placed a Slight risk, or level 2 out of 5 risk. Damaging winds up to 70 mph is the primary hazard. Large hail is also possible, while the tornado threat appears low. The La Moine river is flooding. Please refer to the latest flood warning for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY An active pattern returns Wednesday night through the end of the week. There will be plenty of chances for showers and storms. The severe weather threat looks low at this time. Heavy rainfall is expected as well, which may result in a flash flood risk through the end of the week, along with prolonging the river flood threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for portions of eastern Iowa and northeast Missouri. GENERAL STORM MOTION OF THE DAY: Toward the east-southeast at 45 MPH.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 49 min |
| Apr 30, 9:13 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
Nearby
Tornado Warnings in Missouri, 2024Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.